Wyoming, 2022High Wind in Wyoming, May 9, 2022
May 9, 2022 · NWS CYS · 2 events in 2 counties and zones
A brief period of high winds for southeast Wyoming occurred during the morning of the 9th along portions of the Laramie Range foothills with wind gusts around 60 mph. Farther east, strong winds below criteria were still observed with a 56 mph gust in Torrington and 53 mph gust in Cheyenne.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A brief period of high winds for southeast Wyoming occurred during the morning of the 9th along portions of the Laramie Range foothills with wind gusts around 60 mph. Farther east, strong winds below criteria were still observed with a 56 mph gust in Torrington and 53 mph gust in Cheyenne.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 9, 2:04 AM MST, 2 hours earlier.
Area forecast discussion, May 9, 2:04 AM MST, 2 hours before
Area Forecast Discussion
National Weather Service Cheyenne WY
304 AM MDT Mon May 9 2022
.SHORT TERM...(Today through Wednesday)
Issued at 315 AM MDT Mon May 9 2022
Current KCYS radar loop and surface obs across the region show the
convection from late yesterday evening pushing northeast into
central Nebraska and the central Dakotas early this morning.
Remnant showers will continue across east central Wyoming and the
northern Nebraska Panhandle at least until mid morning before a
drying trend develops. Further west, Bands of rain and snow
showers continue with mainly snow across Carbon County where the
coldest airmass is located. Looking at the webcams, the snow has
mainly accumulated on the grassy and elevated surfaces west of
Laramie with limited or no impacts so far on the roadways.
Snowfall rates have been pretty low as well which should limited
any impacts through sunrise Monday. Not anticipating on issuing
any Winter Weather Advisories at this time.
Drier air will gradually move east and northeast into eastern
Wyoming and western Nebraska as the main area of precipitation
shift north along with main 140kt Pacific stream. The ECMWF is the
only model showing some lingering rain showers and possible
thunder-showers across western Nebraska through this evening.
Models continue to show strong subsidence behind the cold front as
it becomes stationary across Colorado today. Kept the High Wind
Warnings out for the southeast Wyoming zones and upgraded Goshen,
Niobrara, and the northern Nebraska Panhandle. After the core of
strong winds aloft this morning push northeast, another core of
strong winds forecast to develop with 700mb winds around 55 knots
along and northeast of the I-25 corridor. Believe the low to
midlevel cloud cover will dissipate or lift northward by this time
with good low level boundary layer mixing. NBM 4.1 wind gust
probabilities are even higher compared to 24 hours ago, so feel
confident enough to upgrade across the northern panhandle and
Niobrara County. This wind event is a little atypical compared to
the prior strong wind events. The strongest winds in this area
typically occur with northwest or northerly winds, but this one
will maintain west to southwest winds for a time. Cancelled the
other High Wind Watches including areas further south near the
I-80 corridor because all models show 750 to 650 mb winds speeds
quickly decreasing through the late morning and afternoon hours
near Sidney, Scottsbluff, and Kimball as the bulk of the stronger
winds shift north during the afternoon.
All models are in agreement for Tuesday and Wednesday, showing a
gradual warming trend with high temperatures possibly in the 80s
across portions of the eastern plains into western Nebraska.
Models show the potent jet stream translating northward towards
the Canadian border with 700mb temperatures climbing above 10c
ahead of the next Pacific upper level trough moving across the
central Great Basin region. South to Southeast winds across the
plains may keep temperatures a few degrees cooler along and south
of the Pine Ridge and Cheyenne Ridge, but pleasant weather is
still expected across the area. Some low level terrain-induced
convergence around the Laramie Range may initiate a few
thunderstorms in the mountains late Wednesday afternoon, but
otherwise dry conditions are expected for most locations.
.LONG TERM...(Wednesday night through Sunday)
Issued at 204 AM MDT Mon May 9 2022
Thursday...A shortwave trough aloft and its associated cold front
move across our counties, producing scattered showers and some
thunderstorms along with somewhat cooler temperatures, though still
quite mild.
Friday...Another trough aloft moves over Montana and Wyoming,
sending another cold front into our counties and producing somewhat
cooler temperatures. Looks like enough low and mid level moisture
for isolated to widely scattered showers and thunderstorms.
Saturday...Brisk northwest flow aloft prevails and due to the
relatively dry low and mid levels, no precipitation is expected.
Continued relatively cool and breezy.
Sunday...Northwest flow aloft continues as a low amplitude ridge
moves into western Wyoming. With 700 mb temperatures warming to near
10 Celsius, maximum temperatures will correspondingly increase as
well. Dry conditions continue with relatively dry low and mid
levels.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1155 PM MDT Sun May 8 2022
Rain showers continue late this evening across the area with most
of the thunderstorms moving off towards the northeast. A few
thunderstorms remain near KCDR and KAIA with gusty winds possible
through 08z as rain showers mostly lighten up. Farther west near
KRWL, snow showers have led to reduced visibility at times and
will continue overnight. A few spots are expected to see IFR
conditions through early Monday morning with low clouds and patchy
fog. KCYS has seen low ceilings around 500 ft most of the evening
which should continue before winds turn more westerly. Turning
towards Monday morning, the main hazard will be strong westerly
winds especially near KCYS and KLAR where gusts to 50 kts will be
possible through the afternoon. Other sites across the Nebraska
Panhandle will also see gusts in the 40-50 kts range.
&&
.FIRE WEATHER...
Issued at 229 AM MDT Mon May 9 2022
With recent moderate precipitation over the last 5 to 7 days and
spring green-up underway, minimal to no fire weather concerns
expected over southeast Wyoming and western Nebraska this week. A
warming trend is expected during the middle of the week after very
windy conditions today.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 9 AM this morning to 7 PM MDT this
evening for WYZ102-108.
High Wind Warning until 9 PM MDT this evening for WYZ106-107-110-
115>118.
NE...High Wind Warning from 9 AM this morning to 7 PM MDT this
evening for NEZ002-003-095-096.
&&
SHORT TERM...TJT
LONG TERM...RUBIN
AVIATION...MB
FIRE WEATHER...TJTHazardous weather outlook, May 9, 3:27 AM MST, 37 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
427 AM MDT Mon May 9 2022
NEZ002-003-095-096-WYZ101-102-106>108-115>118-101030-
Dawes County-Box Butte County-Northern Sioux County-
Southern Sioux County-Converse County Lower Elevations-
Niobrara County-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
427 AM MDT Mon May 9 2022
This hazardous weather outlook is for the northern Nebraska
Panhandle...east central Wyoming and far southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
A High Wind Warning is in effect today and into this evening.
Westerly winds will increase quickly this morning with gusts
between 50 to 60 MPH expected by early this afternoon. A few areas
may see gusts as high as 65 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A warming and drying trend is expected Tuesday and Wednesday with
temperatures much above normal by Wednesday afternoon.
.Spotter information statement...
Spotters are urged to report strong wind gusts today.
WYZ103>105-109>114-101030-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-
427 AM MDT Mon May 9 2022
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming west of Interstate 25 and the
Laramie Range.
.DAY ONE...TODAY AND TONIGHT
Periods of light to moderate snow will continue early this morning
before tapering off to flurries or sprinkles around noon.
Additional snow accumulation of up to one inch is expected, mainly
on elevated and grassy surfaces.
Westerly winds will increase this morning with gusts up to 55 MPH
possible through the middle of this afternoon.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A warming and drying trend is expected Tuesday and Wednesday with
temperatures much above normal by Wednesday afternoon. There is a
slight chance for showers and thunderstorms late on Wednesday
ahead of the next Pacific storm system.
.Spotter information statement...
Spotter activation will not be required at this time.
NEZ019>021-054-055-WYZ119-101030-
Scotts Bluff County-Banner County-Morrill County-Kimball County-
Cheyenne County-East Laramie County-
427 AM MDT Mon May 9 2022
This hazardous weather outlook is for portions of panhandle
Nebraska and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Windy conditions are expected to develop this morning with
occasional gusts around 50 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be required at this time.
In the hours before
Local storm report, May 8, 10:09 PM MST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1109 PM MDT SUN MAY 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 PM TSTM WND GST 5 SE ALLIANCE 42.05N 102.80W
05/08/2022 M84 MPH BOX BUTTE NE ASOS
ASOS STATION KAIA ALLIANCE AIRPORT.
&&
TTHigh Wind, South Laramie Range Foothills
- When
- May 9, 4:04 AM MST to 10:08 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Union Pacific Railroad mesonet station EMKAYW (UP226) measured maximum wind gust 14 miles west-southwest of Cheyenne at 5:04 AM MDT on the 9th. WYDOT mesonet station along Interstate 80 at milepost 353 (WY39) also measured high winds with a gust of 60 mph.
High Wind, East Platte County
- When
- May 9, 2:22 PM MST to 2:38 PM MST
- Where
- East Platte County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
WYDOT mesonet station Coleman (WY1) along Interstate 25 measured maximum wind gust 13 miles south of Glendo.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Michigan, May 9, 2022$303,000 · 55 kt wind · 8 events
- Hail and Damaging Winds in Minnesota, May 9, 20223 in hail · 61 events
- Flood in South Dakota, May 9 to 31, 2022$62,000 · 1 event
- Hail in Minnesota, May 9, 2022$50,000 · 1.5 in hail · 2 events
- Tornadoes and Hail in Wisconsin, May 9, 2022EF1 · 8 events
- Hail in Wisconsin, May 9, 20222.5 in hail · 27 events
- Tornado and Hail in Minnesota, May 9, 2022EF0 · 21 events
- Hail and Damaging Winds in Minnesota, May 9, 20221.75 in hail · 14 events
- Tornado and Hail in Wisconsin, May 9, 2022EF0 · 7 events
- Hail and Damaging Winds in Minnesota, May 9, 20221.25 in hail · 7 events
- Hail and Damaging Wind in South Dakota, May 9, 20221.75 in hail · 6 events
- Hail in Minnesota, May 9, 20221.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014113, 1014110.